Maryland, 2016

Winter Weather in Maryland, January 12, 2016

January 12, 2016 · NWS LWX · 1 event in 1 county or zone

A strong cold front swung through the region late in the day accompanied by a mid and upper level trough with strong forcing. Steep lapse rates and weak CAPE combining with the upper level support led to the development of snow squalls, resulting in a quick accumulation of a couple of inches over the Alleghany Front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front swung through the region late in the day accompanied by a mid and upper level trough with strong forcing. Steep lapse rates and weak CAPE combining with the upper level support led to the development of snow squalls, resulting in a quick accumulation of a couple of inches over the Alleghany Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 12, 3:55 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 12, 3:55 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 AM EST TUE JAN 12 2016

.SYNOPSIS...A STRONG COLD FRONT WILL CROSS THE AREA LATE
THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL PASS TO THE SOUTH
AGAIN ON WEDNESDAY AND SIT OFF THE ATLANTIC COAST THURSDAY AND
FRIDAY. A COMPLEX LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA
FRIDAY NIGHT INTO SATURDAY. HIGH PRESSURE WILL BUILD IN FROM THE
WEST SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...MID-UPPER LEVEL TROUGH OVER THE WRN
GRT LKS WILL TAKE ON A NEGATIVE TILT AS IT MOVES EASTWARD INTO THE
ERN GRT LKS AND NEW ENGLAND. STRONG H5 HEIGHT FALLS (170
METERS/12 HR) ACCOMPANYING TROUGH AXIS WILL HELP PUSH A MODIFIED
ARCTIC FRONT THROUGH THE AREA AROUND 21Z AND OFF THE CHESAPEAKE BY
00Z WITH A 3-6 HR PERIOD OF CONVECTIVE PRECIP BETWEEN 18Z-00Z
ACCOMPANYING FROPA. ROUGHLY EAST OF U.S. ROUTE 15 AND SOUTH OF
I-70...GFS TEMP PROFILES SHOW MARGINAL LOW-LEVEL TEMPS TO SUPPORT
ALL SNOW. 500-METER AND SFC WET-BULB TEMPS ARE ALL ABOVE FREEZING
IN THOSE AREAS SO INCLUDED A RAIN/SNOW MIX WITH PRECIP ENDING AS A
BRIEF PERIOD OF SNOW WITH NO ACCUMULATION. WEST AND NORTH OF THOSE
AREAS...STEEP LAPSE RATES AND CAPE VALUES OVER 50 J/KG WILL BE
CONDUCIVE TO INTENSE SNOW SQUALLS WITH WHITEOUT CONDITIONS
POSSIBLE AT TIMES. A WINTER WX ADVISORY IS IN EFFECT FOR THE
WESTERN FIVE ZONES WHERE UPSLOPE COMPONENT WILL ENHANCE
ACCUMULATIONS. ANOTHER CONCERN IS FOR STRONG WIND GUSTS MEETING
ADVISORY CRITERIA THIS EVENING. GFS INDICATES A STRONG PRES SURGE
OF 6-8 MB PER 3 HRS BEHIND FROPA WITH 40-45KT IN THE LOWEST 1500
FT AVAILABLE TO MIX DOWN IN AN ENVIRONMENT CHARACTERIZED BY VERY
STEEP LAPSE RATES. SREF WIND SPEED PROBS ALSO INDICATE 50-70%
CHANCE OF EXCEEDING 20 MPH OVER NORTHEAST MD AND AREAS WEST OF THE
BLUE RIDGE. BASED ON THESE PARAMETERS A WIND ADVISORY HAS BEEN ISSUED
WITH THE STRONGEST WINDS IN THE 22Z-04Z TIME FRAME.

TROUGH AXIS PUSHES EAST AFTER 00Z WITH PRECIP SHUTTING OFF QUICKLY
AND INVERSION HEIGHTS LOWERING. VERY COLD WED UNDER A BRISK NW FLOW.
MID-LEVEL CLOUDS WILL START MOVING IN LATE IN THE DAY AHEAD OF
NEXT CLIPPER SYSTEM BUT LOW-LEVELS WILL BE TOO DRY TO SUPPORT ANY
PRECIP.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...HIGH PRESSURE
WILL REMAIN OFF TO THE SOUTH DURING THIS TIME. AN UPPER-LEVEL
DISTURBANCE WILL PASS THROUGH THE AREA IN THE WESTERLY FLOW ALOFT
OVERNIGHT WEDNESDAY. THERE WILL BE SOME FRONTOGENETICAL FORCING AT
THE MID-LEVELS AND THIS CAN BE SEEN IN THE 850-500MB OMEGA FIELDS
AMONG THE GUIDANCE. HOWEVER...THE LOW-LEVELS WILL REMAIN QUITE DRY
SO ANY PRECIPITATION WILL HAVE A TOUGH TIME REACHING THE GROUND.
DID ALLOW FOR POSSIBLE FLURRIES ACROSS NORTHERN AND CENTRAL
PORTIONS OF THE CWA DURING THIS TIME.

THE UPPER-LEVEL DISTURBANCE WILL MOVE AWAY FROM THE AREA THURSDAY
AND MILDER CONDITIONS ARE EXPECTED DUE TO A SOUTHWEST FLOW AROUND
THE HIGH CENTERED OVER THE CAROLINAS. THE HIGH WILL CONTINUE TO
INFLUENCE THE WEATHER PATTERN THURSDAY NIGHT WITH MORE DRY
CONDITIONS. IT WILL TURN OUT TO BE SEASONABLY CHILLY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... LOW PRESSURE
ASSOCIATED WITH THE NORTHERN BRANCH OF THE JET WILL TRACK INTO
THE GREAT LAKES FRIDAY WHILE SOUTHERN BRANCH ENERGY GETS DRAWN
INTO THIS SYSTEM. THIS WILL CAUSE COASTAL LOW PRESSURE TO DEVELOP
AND MOVE UP THE SOUTHEAST COAST FRIDAY. MOST OF FRIDAY WILL BE DRY
WITH INCREASING CLOUDS...BUT RAIN MAY BEGIN TO MOVE INTO THE AREA
FROM SOUTH TO NORTH TOWARD EVENING.

THE COASTAL LOW WILL QUICKLY PASS BY TO OUR EAST FRIDAY NIGHT BEFORE
MOVING OUT TO SEA SATURDAY. A SOAKING RAIN IS LIKELY ACROSS MANY
AREAS FRIDAY NIGHT...BUT RAIN SHOULD TAPER OFF SATURDAY. WILL HAVE
TO KEEP AN EYE ON LOW-LEVEL TEMPS...BECAUSE WINTRY PRECIPITATION
CANNOT BE COMPLETELY RULED OUT ACROSS THE MOUNTAINS AND NORTHWESTERN
CWA FRIDAY NIGHT. HOWEVER...LATEST TRENDS IN GUIDANCE IS FOR WARMER
TEMPS DUE TO WARM AND MOIST AIR FROM THE GULF AND ATLANTIC BEING
DRAWN INTO THIS SYSTEM. THEREFORE...RAIN IS THE MOST LIKELY PTYPE
EVEN ACROSS THESE AREAS.

DRIER AIR WILL MOVE INTO THE AREA SATURDAY DUE TO A NORTHWEST FLOW
BEHIND THE DEPARTING LOW. A FEW SHOWERS CANNOT BE RULED OUT...BUT
MUCH OF THE DAY MAY TURN OUT DRY EAST OF THE ALLEGHENY HIGHLANDS.
FOR LOCATIONS ALONG AND WEST OF THE ALLEGHENY HIGHLANDS...UPSLOPE
SNOW SHOWERS ARE POSSIBLE.

ANOTHER UPPER-LEVEL DISTURBANCE MAY PASS THROUGH SUNDAY. IF THIS
SYSTEM DEVELOPS...THERE WOULD BE COLDER AIR TO WORK WITH FOR WINTRY
PRECIPITATION. HOWEVER...CONFIDENCE IS LOW FOR THE NORTHERN AND
SOUTHERN BRANCHES TO PHASE AT THIS TIME. THIS MEANS THAT MOST AREAS
MAY END UP DRY. DID ALLOW FOR SLIGHT CHANCE OF SNOW SHOWERS AT THIS
TIME. CONFIDENCE IS LOW.

ANOTHER COLD FRONT MAY PASS THROUGH THE AREA MONDAY AND MUCH COLDER
CONDITIONS ARE LIKELY FOR EARLY NEXT WEEK.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...CLOUDS THICKENING
QUICKLY AS THE DAY PROGRESSES WITH CIGS BETWEEN 040-060. SNSH
POSSIBLE LATE AT KIAD AND RAIN/SNOW MIX AT KDCA...BWI AND MTN AND
CHO. LIKELY CIG AND VSBY RESTRICTIONS AT KMRB BETWEEN 18Z-21Z.
STRONG WIND GUSTS ALSO EXPECTED MAINLY BETWEEN 22Z-04Z WITH 40-45
KT GUSTS POSSIBLE EXCEPT AT KCHO. VFR AFTER 00Z WITH WINDS
DIMINISHING AFTER 03Z.

AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE TERMINALS LATE
WEDNESDAY NIGHT. A FEW FLURRIES CANNOT BE RULED OUT...BUT MUCH OF
THE TIME WILL BE DRY. VFR CONDITIONS ARE EXPECTED THROUGH MOST OF
FRIDAY. RAIN WILL DEVELOP LATE FRIDAY AND CONTINUE FRIDAY NIGHT
BEFORE TAPERING OFF SATURDAY MORNING. SUBVFR CIGS AND VSBYS ARE
EXPECTED DURING THIS TIME.

VFR CONDITIONS ARE EXPECTED SUNDAY...BUT AN UPPER-LEVEL DISTURBANCE
MAY TRIGGER A COUPLE FLURRIES/SNOW SHOWERS. CONFIDENCE IS LOW AT
THIS TIME.

&&

.MARINE...STRONG WIND GUSTS EXPECTED WITH FROPA. GALE WARNING IN
EFFECT UNTIL 6AM WED WITH STRONGEST GUSTS IN THE 01Z-05Z TIME
FRAME.

HIGH PRESSURE WILL SETTLE TO THE SOUTH WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. WINDS MAY BE CLOSE TO SCA CRITERIA ACROSS THE
MIDDLE PORTION OF THE BAY AND LOWER TIDAL POTOMAC RIVER...BUT MOST
GUSTS SHOULD BE CAPPED AROUND 15 KNOTS DUE TO A WEAKER PRESSURE
GRADIENT.

LOW PRESSURE WILL APPROACH THE WATERS FRIDAY BEFORE PASSING BY TO
THE EAST FRIDAY NIGHT. THE LOW WILL MOVE AWAY FROM THE WATERS
SATURDAY. RAIN AND REDUCED VSBYS ARE EXPECTED FRIDAY NIGHT INTO
SATURDAY. DEPENDING ON HOW CLOSE TO THE COAST THE LOW IS...WIND
GUSTS OVER SCA CRITERIA ARE POSSIBLE AS WELL. NORTHWEST WINDS ARE
EXPECTED BEHIND THE DEPARTING LOW SATURDAY NIGHT THROUGH SUNDAY. A
SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR DCZ001.
MD...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR MDZ003>006-011-013-014-016>018-502>508.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 10 PM EST
     THIS EVENING FOR MDZ501.
VA...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR VAZ025>031-053-054-504>508.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 10 PM EST
     THIS EVENING FOR VAZ503.
WV...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR WVZ050>053-055-502-504-506.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 10 PM EST
     THIS EVENING FOR WVZ501-503-505.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     ANZ530>543.
     GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY FOR
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...LFR
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...BJL/LFR
MARINE...BJL/LFR
Hazardous weather outlook, Jan 12, 5:12 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 AM EST TUE JAN 12 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
512 AM EST TUE JAN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS AS WELL AS SOUTHERN MARYLAND LATE THIS
AFTERNOON THROUGH THIS EVENING. WIND GUSTS UP TO 50 MPH ARE
EXPECTED DURING THIS TIME.

A GALE WARNING IS IN EFFECT FOR THE WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
512 AM EST TUE JAN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR LOCATIONS ALONG
AND WEST OF THE ALLEGHENY FRONT THROUGH THIS EVENING. SNOWFALL
ACCUMULATIONS AROUND 2 TO 4 INCHES ARE EXPECTED.

EAST OF THE ALLEGHENY FRONT...SNOW SHOWERS ARE LIKELY THIS
AFTERNOON AND EARLY EVENING. MINOR ACCUMULATIONS MAY PRODUCE
SLICK SPOTS ON UNTREATED ROADWAYS...ESPECIALLY FOR LOCATIONS NORTH
OF INTERSTATE 70 AND WEST OF ROUTE 15.

A WIND ADVISORY IS IN EFFECT FOR THE BLUE RIDGE MOUNTAINS AND
POTOMAC HIGHLANDS AS WELL AS PORTIONS OF NORTHERN
VIRGINIA...NORTHERN AND CENTRAL MARYLAND...AND EASTERN WEST
VIRGINIA LATE THIS AFTERNOON THROUGH THIS EVENING. WIND GUSTS
AROUND 50 MPH ARE EXPECTED DURING THIS TIME.

GUSTY WINDS AND COLD TEMPERATURES WILL CAUSE WIND CHILLS TO BE
AROUND 10 TO 20 DEGREES BELOW ZERO ALONG THE RIDGE TOPS OF THE
ALLEGHENY HIGHLANDS AND PORTIONS OF THE POTOMAC HIGHLANDS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILLS AROUND 10 TO 20 DEGREES BELOW ZERO ARE EXPECTED
WEDNESDAY MORNING FOR THE RIDGE TOPS OF THE ALLEGHENY HIGHLANDS
AND PORTIONS OF THE POTOMAC HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Extreme Western Allegany

When
January 12, 8:00 AM EST to 9:00 PM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Trained spotters reported between 2 and 4 inches of snow around the western half of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615411.